NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 5, 12:24 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 5, 12:24 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1224 PM MST Wed Jan 5 2022
.UPDATE...
Issued at 1156 AM MST Wed Jan 5 2022
Winds will increase to around 60 mph along the I25 corridor and
to around 75 mph over the Sangre De Cristo Mountains, Wet
Mountains, and Rampart Range, so a High Wind Warning has been
issued for those areas until late this afternoon.
&&
.SHORT TERM...(Today and tonight)
Issued at 345 AM MST Wed Jan 5 2022
Currently...Lull between upper level jets in place over the area
early this morning, with just some very light, occasional snow
showers noted over the central mountains. West winds remain gusty
over the higher terrain, and a few spots over the Sawatch Range were
gusting to nearly 50 mph. On the plains, rather complicated post
frontal wind/pressure pattern in place, with weak area of sely
upslope generating stratus and fog across El Paso County as of 11z.
True arctic air still lurks farther north in ern WY/wrn NE, but
don't worry, it's arriving later today.
Today...Next strong upper level jet digs into Colorado this
afternoon, bringing accumulating snowfall to the central mountains
as mid level flow and moisture increase, with higher west facing
slopes looking most favored for heavy snowfall. Windy conditions
expected over the remainder of the mountains and interior valleys,
with some gusts 60-70 mph at/above timberline in the Sangres.
Farther east, surface pressure falls on the plains should eventually
lead to gusty west winds spreading eastward from the mountains
across the I-25 corridor and southeast plains, especially after 18z-
20z. Some concern about high wind criteria being met in the lee of
the Rampart Range/Air Force Academy this afternoon, though area
looks too small and window too brief to hoist any highlight right
now. Max temps generally cooler than yesterday, especially on the
plains, only a small change mountains and valleys.
Tonight...Arctic front barrels south through the plains, with
shallow cold air banked up against the eastern mountains by early
Thursday morning. Expect a period of gusty n-ne winds immediately
following the frontal passage, with below zero wind chill
developing, especially near the KS border, where a wind chill
advisory has been issued from after midnight until mid-morning
Thursday. Snow will continue over the central mountains through the
night, with some blowing snow at pass level given strong upper level
jet overhead. Some snow showers/flurries possible elsewhere over the
high terrain, and some brief light snow over the Palmer Divide and
the southeast plains near the KS border is expected, though any
accums here will be light. Mins temps will fall back into the single
digits along and east of I-25, with mix of teens/20s mountains and
valleys.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM MST Wed Jan 5 2022
Overall, models continue to be in good agreement through the
weekend, with differences beginning next week. The trouble is
determining how the upper ridge and a cutoff low will interact.
The ECMWF and Canadian are similar, and tend to have support of
ensemble guidance for early next week.
Thursday and Friday...jet energy will shift eastward early
Thursday morning with a few light snow showers possible over the
Palmer Divide. Expect any snow across the Plains, north of Highway
50, to come to an end by daybreak, with dry conditions expected
through the day as the upper jet shifts east. Light snow will
continue over the Central Mountains through the morning with an
additional inch or two possible north of Cottonwood Pass. Snow
should come to an end by Thursday afternoon.
The main forecast challenge for Thursday will be afternoon high
temperatures. For most of the Plains, low level southeasterly flow
should keep cold air pooled into the afternoon hours. Highs will
likely struggle to reach the mid 20s, with upper teens out near
the Kansas border. Westerly mixing is forecast to develop along
the Eastern Mountain lee slopes by afternoon, and temperatures
will warm through the 40s with a few low 50s possible by late
afternoon. If winds mix further out into the Plains, it may lead
to warmer temperatures. But at this time, it looks like cold air
will remain in place for most of the Plains.
Upper level ridging will move across the area on Friday bringing a
quick warm up to the region. Breezy westerlies are expected, which
will help temperatures warm for much of the region. Afternoon high
temperatures will reach the upper 50s to lower 60s for most of the
Plains. Dry conditions are expected to prevail throughout the day
on Friday.
Saturday and Sunday...the next upper level storm system will
quickly move across the region Saturday into Sunday. Snow will
develop and increase in coverage along the Continental Divide by
Saturday morning. Northwesterly flow aloft will favor the Central
Mountains. Several inches of snow are possible, especially north
of Cottonwood Pass. Afternoon highs on Saturday will once again be
warm across the Plains with generally 50s expected. A cold front
will arrive Saturday evening, with northerly winds and chances for
precipitation. Areas from the Palmer Divide, south along the
Eastern Mountains and into the I-25 corridor will see the best
chances for precipitation Saturday night into Sunday morning.
Lower elevations will likely see initially rain, before cold air
changes precipitation type to snow by morning. Models have been
varying the precipitation chances for Saturday night into Sunday
morning, so confidence is on the lower side as to where and how
much, if any, precipitation is seen across the lower elevations.
Monday into Wednesday...trended with the ECMWF and Canadian which
tend to have better support from ensembles. High pressure is
forecast to build over the western conus with an upper low cutting
off under the upper high. The GFS is quickest to send energy
across Colorado early next week, with the ECMWF and Canadian keep
the high in place, and the low over California. The ECMWF and
Canadian solutions would keep southern Colorado dry and warm for
early next week. The GFS would bring waves of energy across the
area with possible mountain snowfall. Mozley
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM MST Wed Jan 5 2022
Relatively quiet in the near term across the TAF sites, as VFR
conditions with light winds are in place. Do anticipate the winds
to increase at all locations early this afternoon, with gusts also
quickly increasing. Expect the highest gusts this afternoon into
the early evening over COS and PUB, where westerly winds will gust
to around 40 kt. Do anticipate some brief higher gusts as well,
possibly near 50 kt. Approaching system will bring a strong front
across the area early this evening, with winds quickly shifting to
the north northeast. During this wind shift, quick but brief
increases in gusts will again be possible, once again around 40
kt. Any precip with this system looks to remain away from the TAF
sites, though MVFR and IFR ceilings are expected to develop later
tonight. Persistent south southeast flow should allow this stratus
to remain in place towards the end of the forecast period.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to 11 AM MST Thursday
for COZ095>099.
Winter Weather Advisory until 11 AM MST Thursday for COZ059.
High Wind Warning until 8 PM MST this evening for COZ072>075-
079>082.
High Wind Warning until 6 PM MST this evening for COZ077-078-
083>088.
Winter Storm Warning until 11 AM MST Thursday for COZ058-060.
&&
UPDATE...SIMCOE
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jan 5, 5:05 AM MST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
505 AM MST Wed Jan 5 2022
COZ058>089-093>099-061215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
505 AM MST Wed Jan 5 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Snow will develop over the central mountains today, continuing
through tonight. Accumulations of 6 to 12 inches are expected by
early Thursday morning over the higher peaks of the Sawatch and
Mosquito Ranges, while 4 to 8 inches is possible over lower portions
of Lake County around Leadville. Strong winds will create areas of
blowing and drifting snow and lower visibility over Fremont,
Tennessee and Monarch Passes both today and tonight. Over and near
the mountains today, strong west winds are likely, with gusts of 60
to 70 mph over the higher peaks, and 50 to 60 mph across lower east
facing slopes and the adjacent plains.
Tonight, an arctic cold front will bring strong north winds and very
cold air to much of the plains, with winds chills of 15 to 20 below
zero over the eastern plains near the Kansas border after midnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light snow will be possible Thursday through mid day over the
Central Mountains, mainly north of Cottonwood Pass. An inch or two
of accumulation is possible.
Another round of snow will be possible along the Continental
Divide Saturday into Sunday. A few inches of accumulation are
possible. Light rain and snow will be possible Saturday night into
Sunday morning for the Eastern Mountains, out into the Interstate
25 corridor. Precipitation type will be highly dependent on
temperatures.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible today and tonight over the central mountains.
10/88